Hail, Hughes
- When
- September 3, 3:26 PM CST
- Where
- Hughes County, 3.7 mi SW of Blunt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.480, -100.030
Several thunderstorms brought large hail up to half dollar size to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms brought large hail up to half dollar size to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 3, 2:32 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 PM CDT MON SEP 3 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT...AND AGAIN TUESDAY NIGHT. A FRONTAL BOUNDARY CURRENTLY OVER THE WESTERN CWA WILL CONTINUE TO PUSH EASTWARD DURING THE EVENING. BEGINNING TO SEE THE INDICATIONS OF SOME SHOWER DEVELOPMENT ALONG THE FRONT JUST SOUTH OF THE CWA. INSTABILITY IS NOT OVERLY STRONG...AND MOISTURE IS PRETTY LIMITED...SO FOR NOW WILL STICK WITH JUST CHANCE POPS AS PRECIPITATION COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED AT BEST. DECENT SHEAR MAY ALLOW A FEW OF THE STORMS TO BECOME SEVERE HOWEVER. WEAK HIGH PRESSURE SETTLES IN OVER THE REGION LATER TONIGHT AND INTO THE DAY TUESDAY BEFORE A SECOND FRONT APPROACHES AND BRINGS ANOTHER CHANCE FOR PRECIPITATION. BEST CHANCE FOR THIS LOOKS TO OCCUR OVER THE EASTERN PART OF THE AREA TUESDAY EVENING. SOMEWHAT BETTER INSTABILITY EXPECTED...BUT MOISTURE WILL STILL BE LACKING...SO WILL KEEP POPS IN THE CHANCE CATEGORY. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE TUESDAY...AND REMAINS DOMINANT THROUGH THE END OF THE SHORT TERM. WILL SEE FAIRLY WARM TEMPERATURES AGAIN ON TUESDAY...WITH HIGHS MAINLY IN THE MID 80S TO LOWER 90S. COOLER AIR MOVES IN WITH THE SURFACE HIGH ON WEDNESDAY...WITH NEAR TO SLIGHTLY BELOW NORMAL HIGHS IN THE MID TO UPPER 70S EXPECTED. .LONG TERM...THURSDAY THROUGH MONDAY EXTENDED PERIOD STARTS OFF A BIT UNSETTLED AS CYCLONIC FLOW ALOFT IS OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY DIVES SOUTH ACROSS THE DAKOTAS WITH FAIRLY COOL AIR ALOFT. THERE MAY BE A FEW AREAS OF INSTABILITY SHOWERS ACROSS THE REGION THURSDAY INTO FRIDAY. 850 MB TEMPS DROP INTO THE SINGLE DIGITS BY FRIDAY AFTERNOON WITH THE 12Z GFS AS LOW AS +5 C ACROSS THE FAR NORTHEAST CWA BY 18Z FRIDAY. MODELS ARE IN GOOD AGREEMENT IN SHOWING A SURFACE HIGH SETTLING INTO THE REGION FRIDAY NIGHT/SATURDAY MORNING...AND WITH THE COOL AIR MASS OVER THE REGION...TEMPS WILL GET FAIRLY CHILLY. CURRENT FORECAST IS MID 40S IN THE JAMES VALLEY BUT WOULD NOT BE SURPRISED IF THESE NUMBERS COME DOWN EVEN MORE IN THE COMING DAYS. MODELS THEN SHOW ANOTHER WARM UP BY THE WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL RIDGING ESTABLISHES ITSELF ONCE AGAIN. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A PASSING SHOWER IS STILL POSSIBLE NEAR KATY THROUGH MID AFTERNOON SO HAVE INCLUDED VCSH IN TAF. OTHERWISE...EXPECT SKC OR SCT MID CLOUD THIS AFTERNOON...BECOMING ALL SKC BY EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 AM CDT MON SEP 3 2012 SDZ003-015-033>035-045-048-040845- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 333 AM CDT MON SEP 3 2012 /233 AM MDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER SHOULD REACH THE VERY HIGH CATEGORY THIS AFTERNOON. MEANWHILE THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-036-037-051-040845- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 333 AM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The Aberdeen radar (KABR), 167 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail and strong winds caused moderate crop damage.
Hail caused some damage to crops.
Severe winds along with hail caused significant damage to crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412592, 412593, 412594, 412596, 412598, 412600, 412602, 412601.